Have you tried to stop taking your antidepressant only to experience a sudden increase in
anxiety, insomnia, irritability, “brain zaps,” or even suicidal and homicidal thoughts and urges?
Have you then been told this is the return of your mental health condition or the emergence of
a new one and that you need to take your drug indefinitely?
You may have experienced psychiatric drug withdrawal, and with a slow, gradual taper you may be able to stop taking medications. A largely unknown reality in mainstream psychiatry is that there is potential for
nearly every drug we prescribe to cause mild to severe withdrawal effects.
It is important to find support from a prescriber who is knowledgeable in the following areas: Antidepressant withdrawal, benzodiazepine withdrawal, mood-stabilizer withdrawal, stimulant withdrawal and antipsychotic withdrawal. (Please note that some people with psychiatric concerns do choose to stay on medications and some do best utilizing medication. This is something I discuss regularly with my clients.)
We know that when a person abruptly stops their psychiatric drug they are at increased risk for experiencing withdrawal symptoms. We also know that it can take months or even years for a person to safely withdraw from their medication, and unfortunately the standard of care in psychiatry is much faster than this which makes people
experience withdrawal symptoms at a higher rate.
A careful and slow medication taper reduces the risk of distressing withdrawal symptoms occurring.
There is also something known as protracted withdrawal where even after the drug is slowly tapered over time a person can experience various withdrawal symptoms that may last for years or possibly be permanent. These can include muscle twitches, increased anxiety, restless legs, and sensitivities to sound, light, and heat. (Citation below) This is something that many people are not aware of when they start taking a psychiatric medication and is one of the potential risks involved in choosing to take a psychiatric medication.
A complicating factor is that many of the withdrawal symptoms are identical to the original symptoms you may have been experiencing. This can make it difficult to figure out what exactly is contributing to your symptoms, and one of the reasons support from a knowledgeable prescriber is crucial.
There are many factors to consider if you are wanting to explore reducing or eventually
stopping your medication, and this is something that I specialize in and would love to discuss
I offer the following services:
- Benzodiazepine tapering
- Antidepressant tapering
- Lithium tapering
- Mood-stabilizer tapering
- Stimulant tapering
- Antipsychotic tapering
If you would like to discuss your current psychiatric medications and how you can make an informed decision on what works for your symptoms and your body, please schedule an appointment with Tyler Mostul PMHNP at Pohala Clinic at
1. Healy, D. (2016). Psychiatric Drugs Explained (6th ed., p. 263). N.p.: Elsevier.